Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

June 29, 2021Branch County, Michigan

NWS Northern Indiana issued this special weather statement at Jun 29, 2021, 12:29 PM EDT for Branch County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2021, 12:29 PM EDT (16:29 UTC)
Expired
Jun 29, 2021, 1:15 PM EDT
In force
46 min
Issued by
NWS Northern Indiana

County Branch County, MI

The radar

The Northern Indiana radar (KIWX), 77 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
681 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

750 
WWUS83 KIWX 291629
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
1229 PM EDT Tue Jun 29 2021

MIZ080-291715-
Branch-
1229 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BRANCH COUNTY...

At 1228 PM EDT, a strong thunderstorm was located near Bronson, or 9
miles southwest of Coldwater, moving east at 15 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Quincy, Kinderhook, California, Gilead, Marble Lake, Lake Of The
Woods and Coldwater Lake.

This includes Interstate 69 in Michigan between mile markers 3 and
11.
 
&&

LAT...LON 4179 8516 4186 8517 4196 8483 4178 8483
TIME...MOT...LOC 1628Z 260DEG 12KT 4182 8511 

$$

HAIL...0.75IN
WIND...40MPH

RTC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jun 29, 7:19 AM EDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jun 29, 7:19 AM EDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
719 AM EDT Tue Jun 29 2021

.SYNOPSIS...
Issued at 706 AM EDT Tue Jun 29 2021

A warm and humid airmass will support periodic showers and storms
through Thursday with the best chances during the late afternoon and
evening each day. Isolated damaging winds and localized heavy rain
are possible. Heat index values will be in the mid to upper 90s
today. Cooler and less humid conditions return for the holiday
weekend.

&&

.SHORT TERM...(Today and Tonight)
Issued at 347 AM EDT Tue Jun 29 2021

Today is anticipated to be an almost exact replica of yesterday.
Overall setup remains the same with large subtropical ridge to our
southeast and old frontal zone draped across our NW. Shortwave
trough will sweep through the northern lakes and this may support a
slight uptick in coverage but unlikely to have much effect this far
south. We will once again hover in SCT-NUM coverage during peak
heating. MLCAPE's once again climb to around 1500 J/kg but better
flow/shear is displaced to the northwest. An isolated wet microburst
and/or heavy rain will be the primary concerns. Coverage is expected
to be too low for a flash flood watch though it is possible some
stronger storms may develop over waterlogged NW zones and generate
an isolated flooding threat. Other item of note is that highs in
mid/upper 80s and dewpoints in low 70s will yield heat indices in
the mid/upper 90s similar to yesterday. The hottest conditions will
be in our SE. Convection expected to wane with the loss of daytime
heating but isolated storms will be possible through the night given
moisture-rich airmass (similar to current period).

&&

.LONG TERM...(Wednesday through Monday)
Issued at 347 AM EDT Tue Jun 29 2021

Wed and Thu will be transition days as much stronger trough begins
to dig into the Great Lakes and finally shunt moist airmass
southward. This will be a slow process though with low level flow
gradually veering and slowly advecting lower theta-e into the area.
Meanwhile...a series of shortwaves will ripple along this baroclinic
zone as it shifts south. So, additional convection will be possible
everywhere Wed and in at least our SE Thu. The severe threat appears
low (but not zero) each day. There is a slight increase in midlevel
flow (particularly by Thu) but this also corresponds to a loss of
better low level moisture/instability. At this juncture, it appears
we never get a favorable colocation of the two...keeping any severe
threat low and isolated. Again damaging winds and heavy rain are the
primary concerns.

We finally break out of this pattern in time for the holiday
weekend. Unfortunately models still struggling with track and
placement of potential upper low. Ensemble members still show
substantial spread though ensemble mean is still a little further
east than deterministic GFS. New ECMWF and Canadian are aligned
pretty closely with GFS though in showing upper low settling into
Ohio. This would support a slightly cloudier forecast with some low-
end shower chances focused mainly in the afternoon and mainly in our
eastern zones. Temps and dewpoints still much cooler though.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 706 AM EDT Tue Jun 29 2021

VFR to MVFR conditions expected at the TAF sites, with MVFR
conditions limited to within heavier showers and thunderstorms.
Otherwise, just like we've had the past few days, expect
increasing shower and thunderstorm activity through the
afternoon/evening hours. Return to VFR conditions overnight, with
BR potential at KSBN again-though given it hasn't formed the last
two mornings, it may not develop at all so left it out of TAF for
now.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 29, 4:23 AM EDT, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
423 AM EDT Tue Jun 29 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-300830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
423 AM EDT Tue Jun 29 2021 /323 AM CDT Tue Jun 29 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon and evening.
There is a chance for isolated damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic thunderstorms will continue through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-300830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
423 AM EDT Tue Jun 29 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Thunderstorms are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic thunderstorms will continue through Thursday.

In the hours before

Special weather statement, Jun 29, 11:16 AM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1116 AM EDT Tue Jun 29 2021

MIZ079-291545-
St. Joseph-
1116 AM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ST. JOSEPH COUNTY...

At 1116 AM EDT, a strong thunderstorm was located near Schoolcraft,
or near Three Rivers, moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Flowerfield, Mendon, Moore Park, Fishers Lake and Howardsville.

&&

LAT...LON 4204 8529 4196 8571 4203 8576 4207 8576
      4207 8530
TIME...MOT...LOC 1516Z 243DEG 31KT 4203 8566

HAIL...0.25
WIND...40MPH

RTC
Special weather statement, Jun 29, 12:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1229 PM EDT Tue Jun 29 2021

MIZ080-291715-
Branch-
1229 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BRANCH COUNTY...

At 1228 PM EDT, a strong thunderstorm was located near Bronson, or 9
miles southwest of Coldwater, moving east at 15 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Quincy, Kinderhook, California, Gilead, Marble Lake, Lake Of The
Woods and Coldwater Lake.

This includes Interstate 69 in Michigan between mile markers 3 and
11.

&&

LAT...LON 4179 8516 4186 8517 4196 8483 4178 8483
TIME...MOT...LOC 1628Z 260DEG 12KT 4182 8511

HAIL...0.75IN
WIND...40MPH

RTC

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 10:51 PM EDTSpecial Weather StatementIWXWhite39 min
Jun 29, 2:32 PM EDTSpecial Weather StatementIWXPulaski28 min
Jun 29, 3:16 PM EDTSpecial Weather StatementIWXKosciusko29 min
Jun 29, 3:32 PM EDTSpecial Weather StatementIWXNoble43 min
Jun 29, 3:58 PM EDTSpecial Weather StatementIWXNoble47 min
Jun 29, 4:06 PM EDTSpecial Weather StatementIWXWhitley39 min
Jun 29, 4:10 PM EDTSevere Thunderstorm WarningIWXDeKalb, LaGrange, Noble, Steuben19 min
Jun 29, 4:38 PM EDTSpecial Weather StatementIWXDeKalb37 min
Jun 29, 4:49 PM EDTSpecial Weather StatementIWXSteuben41 min
Jun 29, 5:57 PM EDTSpecial Weather StatementIWXLaPorte48 min
Jun 29, 6:20 PM EDTSpecial Weather StatementIWXSaint Joseph40 min
Jun 29, 6:27 PM EDTSevere Thunderstorm WarningIWXSaint Joseph33 min
Jun 29, 6:53 PM EDTAreal Flood AdvisoryIWXLaPorte, Saint Joseph3 hr
Jun 29, 5:10 PM EDTSpecial Weather StatementIWXWilliams50 min
Jun 28, 8:03 PM EDTSpecial Weather StatementIWXHillsdale27 min
Jun 29, 1:22 AM EDTSpecial Weather StatementIWXBranch, Saint Joseph38 min
Jun 29, 2:01 AM EDTSpecial Weather StatementIWXBranch, Saint Joseph44 min
Jun 29, 11:16 AM EDTSpecial Weather StatementIWXSaint Joseph29 min
Jun 29, 12:57 PM EDTSpecial Weather StatementIWXHillsdale33 min
Jun 29, 1:45 PM EDTSpecial Weather StatementIWXHillsdale30 min
Jun 29, 3:26 PM EDTSpecial Weather StatementIWXBranch49 min
Jun 29, 3:45 PM EDTSpecial Weather StatementIWXBranch45 min
Jun 29, 6:45 PM EDTSpecial Weather StatementIWXCass30 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.